HIV-infected patients may undergo renal damage related to the HIV infection itself, to the presence of co-infections, arterial hypertension, diabetes or to the exposure to nephrotoxic drugs. Tenofovir has been associated with the development of acute renal failure with Fanconi syndrome and acute tubular necrosis and, even if rarely, with chronic liver disease. Patients with low CD4 cell count, low body weight and with concomitant diseases such as arterial hypertension and diabetes or co-infections with HCV, HBV or Treponema pallidum seem at higher risk for tenofovir-related nephrotoxicity. Other risk factors include previous exposure to nephrotoxic drugs and the association of tenofovir with boosted protease inhibitors or with didanosine. However, from the analysis of published papers the incidence of tenofovir-related renal toxicity seems low, as confirmed also by our personal casuistry (SCOLTA Project). Thus, a careful selection of patients including the evaluation of existent renal disease before starting an antiretroviral regimen including tenofovir is necessary to prevent renal damage. Furthermore, a frequent monitoring of renal function in patients at higher risk for renal damage and a tenofovir dose adjustment if an alteration of renal function is detected is strongly recommended.
Scheda prodotto non validato
Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo
|Titolo:||Renal toxicity in HIV-infected patients receiving HAART including tenofovir|
|Data di pubblicazione:||2006|
|Appare nelle tipologie:||1.1 Articolo in rivista|